Hormonal birth control comes in two forms: Combination (certain types of pills, the vaginal ring and the trans dermal patch), which includes both estrogen and progestin, and progestin-only (IUDs, shots, implants and the mini-pill).
But both types of hormonal birth control come with pretty similar side effects – good, bad and ugly.
#1. Your acne magically clears up
“Some people have hormonal acne, so a regular cycle and a steadier dose of hormones can help,” says Dr Christine Masterson, chief of the women and children’s service line at Summit Medical Group in New Jersey. But she also warns that breakouts can get worse before they get better, so it’s best to wait up to six months before judging whether or not your hormonal birth control has improved your acne
#2. You’re gaining weight
Some women experience a temporary amount of weight gain, but this side effect is typically correlated with the amount of oestrogen in the particular pill you are taking. Though it can happen on progestin-only options too.
As the pill has evolved, we’ve been able to lower the amount of oestrogen in the pill and still have it be effective. Less oestrogen can mean less weight gain, so lower-dose pills are helpful for patients experiencing weight gain.
#3. You’re having some pretty serious mood swings
Any time you introduce hormones into your body via birth control, it can cause mood changes. Having crying spells, not seeing the joy in life and having difficulty getting out of bed are all signs of depression.
If you’re experiencing any of those symptoms, or having harming thoughts, experiencing difficulty functioning at work, or your relationships are starting to become affected, you should have a conversation with your doctor, especially if you’ve been feeling that way for longer than four to six weeks.
#4. Your periods have gotten less painful
Dysmenorrhea (a.k.a. period pain) can be hard, to say the least – but hormonal birth control can help with that. Hormonal birth control is linked to shorter, lighter and less painful periods, so for women who are really suffering from dysmenorrhea, it can make a tremendous difference.
If a regular birth control pill doesn’t decrease your symptoms, you should talk to your doctor about skipping periods so you at least experience symptoms less often.
#5. You’re getting fewer and fewer ovarian cysts
If you suffer from regular ovarian cysts (which can cause abdominal pain), taking birth control can reduce the hormonal fluctuations that often contribute to their development.
Women with fewer ovulations in their lives – those with many pregnancies, who used the pill, and who have breastfed – have a decreased chance of ovarian cancer than those who ovulate more in their lifetime. That is cause abnormal cells can form during the normal pattern of ovulation and cell repair after the egg is released.
#6. You’re not getting menstrual migraines as much anymore
If you have a predictable migraine associated with onset of period, taking hormonal birth control can allow you not to get the migraine in the first place. A drop in estrogen is to blame for these intense menstrual headaches, often accompanied by nausea, light sensitivity and dizziness, so a consistent level of estrogen can help you avoid them.
#7. Your bo*bs are so sore
An increase in oestrogen and progesterone levels after starting hormonal birth control can cause breast changes. Your breasts may become fuller. You may even have to go up a bra size and/or feel tender.
However, the longer you are on it, the more likely it is those side effects will subside.
#8. Your risk of blood clots goes way up
The oestrogen in hormonal birth control puts women at an increased risk for a number of medical issues. So, your risk of these issues decreases if you’re on progestin-only methods.
There’s a one in 1.000 risk of deep vein thrombosis (DVT, or when a blood clot forms in a deep vein in the body), so if you experience calf pain, swelling of the legs or shortness of breath, those are serious side effects that need to be addressed by calling the medical emergency hotline or your doctor.